Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 4, NWS Los Angeles, CA

February 25, 2004Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Feb 25, 2004, 4:05 PM PST for Ventura County, California. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 25, 2004, 4:05 PM PST (00:05 UTC)
Expired
Feb 25, 2004, 6:00 PM PST
In force
115 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Ventura County, CA

The radar

The Los Angeles radar (KVTX), 22 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 260008
FFWLOX
CAC111-260200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
405 PM PST WED FEB 25 2004

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE BURN AREAS OF VENTURA COUNTY NEAR FILLMORE...MOORPARK AND SIMI 
  VALLEY IN SOUTHWEST CALIFORNIA

* UNTIL 600 PM PST

* AT 400 PM PST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN MOVING THROUGH VENTURA COUNTY. RAINFALL RATES WITH THE
  BAND OF HEAVY RAIN HAVE BEEN OBSERVED IN EXCESS OF ONE HALF INCH PER
  HOUR. TOTAL RAINFALL BY 6 PM THIS EVENING COULD EXCEED ONE AND A
  HALF INCHES OVER THE BURN AREAS OF VENTURA COUNTY.

* LOCATIONS LIKELY TO EXPERIENCE FLASH FLOODING INCLUDE FILLMORE...
  MOORPARK...AND PIRU...ESPECIALLY IN AND NEAR THE BURN AREAS.

THE GROUND IS ALREADY AT OR NEAR SATURATION IN SOUTHERN CALIFORNIA. 
MUDSLIDES AND DEBRIS FLOWS COULD BECOME A MAJOR PROBLEM WITH THIS 
STORM. PERSONS LIVING IN OR ADJACENT TO STEEP TERRAIN SHOULD STAY 
ALERT FOR ANY LAND MOVEMENT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.

LAT...LON 3427 11914 3428 11864 3458 11880 3452 11897

MOYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 24, 9:30 PM PST, 18 hours 35 minutes earlier.

Area forecast discussion, Feb 24, 9:30 PM PST, 18 hours 35 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
930 PM PST TUE FEB 24 2004

.SHORT TERM...
INTENSE LOW PRESSURE SYSTEM WAS CENTERED ABOUT 200 MILES WEST OF
THE OREGON COAST THIS EVENING...WITH ITS ASSOCIATED STRONG FRONTAL
BAND SLOWLY PROGRESSING SEWD ACRS THE FCST AREA ATTM. A JET STREAK
ROUNDING THE BASE OF THE TROUGH APPEARED TO BE CAUSING THE DEVELOPMENT
OF A SFC WAVE JUST TO THE SW OF POINT CONCEPTION. THIS HAS CAUSED SOME
REDEVEOPMENT OF RAIN ON THE BACK EDGE OF THE FRONT DURG THE PAST
FEW HOURS...AND WILL LIKELY CAUSE SOME SLOWING OF THE FRONTAL BAND
FOR A FEW HOURS. SIGNIFICANT CLOUD TOP COOLING HAS OCCURED IN THE
FRONTAL BAND JUST TO THE E OF THE SFC WAVE...COINCIDENT WITH AN
INCREASE IN RAINFALL RATES ACRS SRN VTU COUNTY AND WRN LOS ANGELES
COUNTY.

THE MODELS WERE DOING A VERY GOOD JOB WITH THE JET MAX...AND BOTH
THE MESOETA AND THE GFS DID INDICATE IMPROVING MID LVL DYNAMICS
AND JET DIVERGENCE ACRS L.A./VTU COUNTIES AT 06Z. COOLING ALOFT
SHOULD HELP DESTABILIZE THE ATMOSPHERE...WHICH COULD CAUSE SOME
CONVECTIVE BURSTS WITHIN THE PRECIP BAND OVERNIGHT. COULD EVEN
BE A FEW TSTMS ACRS THE AREA OVERNIGHT. SATELLITE PW IMAGERY INDICATED
THAT PW VALUES IN EXCESS OF 1.25 INCHES WERE AIMED AT L.A./VTU
COUNTIES...AND XPCT THE HEAVIEST RAINFALL TO FALL ACROSS L.A./VTU
COUNTIES OVERNIGHT. XPCT RAINFALL RATES WITH THE MAIN FRONTAL BAND TO
CONTINUE TO AVERAGE ONE QUARTER OF AN INCH TO ONE HALF INCH PER HOUR
FOR THE NEXT SEVERAL HOURS...WITH LOCAL RATES IN EXCESS OF ONE INCH
PER HOUR IN HEAVIER CONVECTIVE BANDS. STRONG SLY LOW LVL FLOW SHOULD
CONT TO PRODUCE SOME ORORGRAPHIC ENHANCEMENT OF THE RAIN ACRS THE
FOOTHILLS WITH A SOUTH OR SOUTHWEST EXPOSURE...AND THE HIGHEST RAINFALL
TOTALS ARE LIKELY TO OCCUR IN THOSE AREAS. FLOOD ADVISORIES WERE
CURRENLY IN EFFECT FOR SBA...VTU AND L.A. COUNTIES...AND CURRENT
FLASH FLOOD WATCHES WILL REMAIN IN PLACE ACRS THE ENTIRE AREA. ALTHOUGH
PRECIP HAS TURNED MORE SHOWERY ACRS SLO AND MUCH OF SBA COUNTY...
COPIOUS RAINFALL DURG THE DAY HAS CAUSED THE GROUND TO BECOME SATURATED
THERE...AND WITH THE POTENTIAL FOR SOME ENHANCED RAINFALL ASSOCD WITH
THE JET...WL KEEP WATCHES IN PLACE THERE.
(SEE LAXFLSLOX FOR MORE DETAILS).

THE FRONT WILL GRADUALLY SHIFT EWD LATE TONIGHT...CAUSING THE STEADY
RAIN TO TURN TO SHOWERS OVERNIGHT OR EARLY THU MORNING. ON AVERAGE...
STILL EXPECT RAINFALL OF 2 TO 4 INCHES IN LOWER ELEVATIONS AND 4 TO
8 INCHES IN THE FOOTHILLS AND MOUNTAINS...WITH THE HIGHEST AMOUNTS ON
THE SOUTH FACING SLOPES. SNOW LEVELS WERE GENERALLY RUNNING BETWEEN
7000 AND 7500 FEET THIS EVENING...BUT ARE EXPECTED TO LOWER OVERNIGHT.
AT THE HIGHER ELEVTIONS...(ABOVE 7000 FEET OR SO) TOTAL SNOW
ACCUMULATIONS OF ONE AND A HALF TO THREE FEET SEEM LIKELY...WHILE UP
TO 8 INCHES OF SNOW IS EXPECTED BETWEEN 5000 AND 6000 FEET.
(SEE LAXWSWLOX FOR MORE DETAILS).

SCATTERED SHOWERS WILL CONTINUE ACRS THE AREA THU...AND INSTABILITY MAY
BE SUFFICIENT FOR A TSTM OR TWO. STILL...EXPECT THAT THE BULK OF THE RAIN
WILL OCCUR ACRS THE AREAS TONIGHT AND EARLY THU. MOIST CYCLONIC FLOW WILL
CONT ACROSS THE AREA THURSDAY NIGHT...SO WL KEEP THE THREAT OF SHOWERS
GOING...ESPECIALLY IN THE MTNS. AN ENERGETIC SHORTWAVE TROUGH WILL DROP
SWD ALONG THE WEST COAST THU NIGHT AND FRI...BRINGING ANOTHER BURST
OF PVA/COLD AIR ADVECTION ALOFT AND DEEPER MOISTURE. SO WILL KEEP
CHC/LIKELY SHOWERS IN THE FORECAST WITH A SLIGHT CHC OF THUNDERSTORMS
FOR FRIDAY.

NORTHERLY FLOW SATURDAY SHOULD DRY THINGS OUT FOR THE AREA. TEMPS
WILL REBOUND SOME DUE TO INCREASED SUNSHINE...BUT THICKNESSES WILL
BE AT THEIR LOWEST POINT OF THE WEEK...SO TEMPS WILL STILL BE BELOW
NORMAL.

.LONG TERM...
NORTHWEST FLOW ALOFT CONTINUES THROUGH SUNDAY...WHICH SHOULD BE
DRY WITH TEMPS NEAR SEASONAL NORMS. GFS IS FARTHER W WITH THE
NEXT SHORTWAVE DIVING SWD ALONG THE WEST COAST SUNDAY NIGHT AND
MONDAY...NOW BRINGING IT OFFSHORE TO OUR WEST. FOR NOW...WL
KEEP THE SLIGHT CHC OF SHOWERS UP NORTH SUNDAY NIGHT AND
EVERYWHERE MONDAY.

&&

.MARINE...
STILL EXPECTING A LARGE SWELL EVENT TO HIT THE COASTLINE TONIGHT
THROUGH FRIDAY. BREAKERS OF 18 TO 25 FEET NORTH OF POINT CONCEPTION
AND 10 TO 16 SOUTH OF POINT CONCEPTION MAY CAUSE SOME COASTAL
FLOODING AT THE TIMES OF HIGH TIDE. COASTAL FLOOD WATCHES AND HIGH
SURF ADVISORIES HAVE BEEN POSTED.

.LOX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH (SEE LAXFFALOX).
WINTER STORM WARNING (SEE LAXWSWLOX).
HIGH SURF ADVISORY (SEE LAXMWSLOX).
COASTAL FLOOD WATCH (SEE LAXCFWLOX).

&&

BRUNO
Hazardous weather outlook, Feb 25, 6:00 AM PST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST WED FEB 25 2004

CAZ034>041-044>047-051>054-059-087-088-261400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST WED FEB 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A POWERFUL WINTER STORM WILL BRING HEAVY RAIN AND STRONG WINDS TO
SOUTHWESTERN CALIFORNIA AND THE ADJACENT COASTAL WATERS TODAY AND
TONIGHT. FLOOD WATCHES ARE IN EFFECT FOR ALL OF SOUTHWESTERN
CALIFORNIA INCLUDING THE BURN AREAS. HIGH WIND WARNINGS AND WIND
ADVISORIES ARE IN EFFECT FOR MUCH OF THE AREA AS STRONG SOUTHEAST
WINDS ARE EXPECTED TO DEVELOP TODAY AHEAD OF THE COLD FRONT. A
WINTER STORM WATCH IS IN EFFECT FOR THE MOUNTAINS WHERE HEAVY SNOW
IS EXPECTED AT THE HIGH ELEVATIONS LATER TODAY AND TONIGHT. VERY
LARGE WESTERLY SWELL WILL SPREAD INTO THE COASTAL WATERS TONIGHT...
THEREFORE COASTAL FLOOD WATCHES AND HIGH SURF ADVISORIES ARE IN
EFFECT.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* COASTAL FLOOD WATCH........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* STORM WARNING..............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THE WINTER STORM WILL GRADUALLY EXIT THE REGION ON THURSDAY AND
FRIDAY. HEAVY SNOW IN THE MOUNTAINS AND LOCALLY HEAVY RAINFALL IN
THE LOWER ELEVATIONS WILL CONTINUE THROUGH FRIDAY. LARGE SWELLS WILL
CONTINUE TO AFFECT THE COASTAL WATERS AND BEACH AREAS WITH THE
THREAT OF HIGH SURF AND POSSIBLE COASTAL FLOODING. CONDITIONS WILL
IMPROVE ACROSS THE REGION BY LATE FRIDAY AND SATURDAY.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* COASTAL FLOOD WATCH........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JACOBSON

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 6:00 PM PSTFlash Flood WarningLOXVentura3 hr
Feb 25, 9:00 PM PSTFlash Flood WarningLOXVentura4 hr
Feb 26, 12:30 AM PSTFlash Flood WarningLOXVentura4 hr

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.